Nonsteroidal Anti-Inflammatory Drug Toxicity in Dogs

PetMD Editorial
May 24, 2010
Share this:

Nonsteroidal anti-inflammatory drug toxicity is one of the more common forms of toxicity, and is among the ten most common poisoning cases reported to the National Animal Poison Control Center. Classified as carboxylic acids (e.g., aspirin, ibuprofen) or enolic acids (e.g., phenylbutazone, dipyrone), NSAIDs can be extremely toxic when ingested over the long-term (chronic) or when acutely ingested.

Species differ greatly in how their bodies absorb, excrete and metabolize NSAID agents, but both dogs and cats are susceptible to NSAID toxicity. In fact, if left untreated, it can damage the gastrointestinal system and kidneys.

Symptoms and Types

Symptoms of NSAID toxicity include:

  • Fever
  • Diarrhea
  • Dehydration
  • Abdominal pain
  • Sluggish behavior
  • Loss of appetite (anorexia)
  • Vomiting (sometimes with blood)
  • Loss of bladder control (polyuria and polydipsia)
  • Pale mucous membranes
  • Abnormally rapid heart beat

Seizures and coma may also occur if larger amounts are ingested; NSAID toxicity may even result in collapse and sudden death due to a perforated stomach ulcer.

Causes

This form of toxicity is typically due to accidental exposure to or inappropriate administration of NSAIDs. However, dogs predisposed to kidney disease (such as those affected by old age or with a history of ulcers in the gastrointestinal system) are at higher risk for developing NSAID toxicity.

Diagnosis

One of the most common diagnostic procedures used to confirm NSAID toxicity is an endoscopy, in which a small tube is inserted into the mouth and down into the stomach for visual inspection—in this case to verify for gastrointestinal ulcers. A urine analysis is also useful in eliminating other possible causes for your dog's symptoms.

Treatment

Treatment for NSAID toxicity generally requires immediate hospitalization, especially for dogs that have ingested large doses of NSAIDs and are exhibiting serious clinical signs such as frequent vomiting and anemia. Once hospitalized, your veterinarian will provide dog medications and fluid therapy, as well as blood transfusions if your dog is severely anemic. (Note: if NSAID toxicity has led to a perforated stomach ulcer, surgery may be necessary.) If your dog has mild symptoms, on the other hand, your veterinarian will adjust its dog food (a bland, low-protein diet is recommended) and provide proper at-home medication.

Living and Management

In addition to following the veterinarian's dietary and medication instructions, you will be advised to regularly monitor the dog's stool (and vomit, if any) for blood, which indicates gastrointestinal bleeding.

Prevention

NSAID toxicity is avoidable. Store medication in a secure location out of your dog's reach and only medicate the animal under the supervision of a veterinarian. It is also important that high-risk patients (such as older animals or those with a history of gastrointestinal bleeding) be tested before beginning any sort of NSAID therapy.